Mississippi, 2005

Hurricane in Mississippi, August 29, 2005

August 29, 2005 · NWS MOB · 2 events in 2 counties and zones

High winds from the eyewall of Hurricane Katrina blew down numerous trees in Stone and George counties as the eye of Katrina moved north. Wind gust of 80-100 mph were estimated across Stone county and 70-90 mph across George county.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

High winds from the eyewall of Hurricane Katrina blew down numerous trees in Stone and George counties as the eye of Katrina moved north. Wind gust of 80-100 mph were estimated across Stone county and 70-90 mph across George county. Several of the trees fell on structures and damaged them. The dollar estimates from the damage for this will be under the main Katrina summary in this publication.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Aug 29, 4:45 AM CST, 2 hours 15 minutes earlier.

Area forecast discussion, Aug 29, 4:45 AM CST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
545 AM CDT MON AUG 29 2005

...HURRICANE EMERGENCY CONTINUES FOR THE WESTERN PART OF THE WFO
MOBILE FORECAST AREA...

.SHORT TERM (TODAY AND TONIGHT)...THE CENTER OF DANGEROUS HURRICANE
KATRINA WILL CONTINUE TRACKING NORTH ACROSS EXTREME SOUTHEAST
LOUISIANA THIS MORNING...AND INTO SOUTHEAST MISSISSIPPI BY
AFTERNOON.  STEPPED RADIOMETER DATA FROM THE NOAA AIRCRAFT HAVE
INDICATED 80-90 KT WINDS MOVING INTO THE EXTREME SOUTHWEST AREAS OF
OUR FORECAST AREA ATTM...AND THE HURRICANE FORCE WIND FIELDS HAVE
BEEN EXPANDED SLIGHTLY FURTHER TO THE EAST ON THE MORNING FORECAST
PACKAGE.  WE THEREFORE HAVE EXPANDED THE INLAND HURRICANE WARNING
ONE COUNTY EAST TO INCLUDE CLARKE COUNTY FOR LATER TODAY INTO
TONIGHT.  POTENTIAL FOR FREQUENT WIND GUSTS 110 MPH OVER INTERIOR
SOUTHEAST MISSISSIPPI BY LATE MORNING...PARTICULARLY STONE AND
GEORGE COUNTIES. THIS WILL LIKELY PRODUCE EXTENSIVE DAMAGE OVER OUR
WESTERN FORECAST ZONES...PARTICULARLY INTERIOR SOUTHEAST MISSISSIPPI
TODAY.  WILL ALSO CONTINUE INLAND TROPICAL STORM WARNING FOR THE
INTERIOR EASTERN ZONES...WITH TROPICAL STORM WARNING AND HURRICANE
WATCH CONTINUING OVER THE WESTERN FLORIDA PANHANDLE AND COASTAL
WATERS.  NHC FORECAST TRACK CONTINUES TO LOOK RIGHT ON THE MONEY.

WILL CONTINUE THE FLASH FLOOD WATCH INTO TONIGHT.  SHOULD SEE A BIT
OF A DRYSLOT WORK IN UNDERNEATH THE SOUTHWEST SIDE OF THE
CIRCULATION TONIGHT OVER THE SOUTHWEST ZONES...BUT WILL LEAVE THE
NORTHERN AND EASTERN ZONES IN THE NUMEROUS TO CATEGORICAL POP RANGE
AS SOME NUMERICAL MODEL GUIDANCE (PARTICULARLY THE NAM) SHOWS A BAND
OF RAIN/TSTMS OVER THE EASTERN ZONES LINGERING TONIGHT (EAST OF
I65).

FOR MORE COMPLETE AND DETAILED HAZARD INFORMATION THIS
MORNING...PLEASE REFER TO THE LATEST HURRICANE LOCAL STATEMENTS
BEING ISSUED BY THIS FORECAST OFFICE.

&&

.LONG TERM (TUESDAY THROUGH NEXT MONDAY)...AS A WEAKENED KATRINA
EXITS TO THE NORTH...WE DRY OUT THROUGH THE EXTENDED PERIODS.
OVERALL LITTLE CHANGE THIS PACKAGE.

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...HURRICANE WARNING ALZ063-064-GMZ630-650-670.
     INLAND HURRICANE WARNING ALZ051-052-053-061-062.
     INLAND TROPICAL STORM WARNING ALZ054>060.
     FLASH FLOOD WATCH ALZ051>064.
FL...TROPICAL STORM WARNING FLZ002-004-006-GMZ655-675.
     HURRICANE WATCH FLZ002-004-006.
     INLAND TROPICAL STORM WARNING FLZ001-003-005.
     FLASH FLOOD WATCH FLZ001>006.
MS...INLAND HURRICANE WARNING MSZ067-075-076-078-079.
     FLASH FLOOD WATCH MSZ067-075-076-078-079.

&&

05/GARMON

In the hours before

Special weather statement, Aug 29, 1:08 AM CST, 5 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
208 AM CDT MON AUG 29 2005

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-291315-
UPPER BALDWIN-LOWER BALDWIN-LOWER MOBILE-UPPER
MOBILE-ESCAMBIA-COVINGTON-WASHINGTON-CONECUH-MONROE-BUTLER-CLARKE-
CRENSHAW-WILCOX-CHOCTAW-COASTAL OKALOOSA-COASTAL ESCAMBIA-INLAND
OKALOOSA-INLAND ESCAMBIA-INLAND SANTA ROSA-COASTAL SANTA
ROSA-GEORGE-STONE-PERRY-GREENE-WAYNE-
208 AM CDT MON AUG 29 2005

THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH UNTIL 1200
PM CDT FOR THE FOLLOWING COUNTIES...

IN SOUTHWEST AND SOUTH CENTRAL ALABAMA...
ESCAMBIA...COVINGTON...WASHINGTON...CONECUH...MONROE...BUTLER...CLARK
E...CRENSHAW...WILCOX...CHOCTAW...BALDWIN AND MOBILE COUNTIES.

IN SOUTHEAST MISSISSIPPI...GEORGE...STONE...PERRY...GREENE AND WAYNE
COUNTIES.

IN NORTHWEST FLORIDA...OKALOOSA...ESCAMBIA AND SANTA ROSA COUNTIES.

TO INCLUDE THE ALABAMA AND NORTHWEST FLORIDA ADJACENT COASTAL WATERS.

REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE
FOR TORNADOES IN AND CLOSE TO THE WATCH AREA. PERSONS IN
THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 hurricane (typhoon). Local standard time, as filed.

Hurricane (Typhoon), George

When
August 29, 7:00 AM CST to 10:00 AM CST
Where
George forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
30.863, -88.644 (the zone’s center; the record gives no point)

Hurricane (Typhoon), Stone

When
August 29, 7:00 AM CST to 10:00 AM CST
Where
Stone forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
30.790, -89.118 (the zone’s center; the record gives no point)

What these are

Hurricane (Typhoon)
A tropical cyclone with sustained winds of 64 knots (74 mph) or more, filed per forecast zone for its wind, and with separate events for its flooding, surge and tornadoes.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2005Every state in 2005This day in weather historyWarnings in Mississippi, August 2005The 2005 hurricane season

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5475302, 5475303.